Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 54, NWS Tulsa, OK

June 6, 2019Washington County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Jun 6, 2019, 3:51 PM CDT for Washington County, Arkansas. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2019, 3:51 PM CDT (20:51 UTC)
Expired
Jun 6, 2019, 9:45 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Washington County, AR

The radar

The Western Arkansas radar (KSRX), 88 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:26 PM CDTFLASH FLOOD2 Wnw Fayetteville, ARTRAINED SPOTTER REPORTED MINOR BUT STEADILY INCREASING YARD FLOODING IN FAYETTEVILLE.
Jun 6, 4:31 PM CDTFLASH FLOODFayetteville, ARPARKING LOT FLOODED AT AN OFFICE ON MLK RIGHT OFF INTERSTATE 49 IN FAYETTEVILLE. CARS PARTIALLY SUBMERGED IN WATER. PICTURE RECEIVED VIA SOCIAL MEDIA.
Jun 6, 4:59 PM CDTFLASH FLOODStrickler, ARHIGHWAY 265 NEAR STICKLER REPORTED CLOSED DUE TO FLASH FLOODING
Jun 6, 5:26 PM CDTHEAVY RAIN 41 W Devils Den State Pa, ARMEDIA RECEIVED A REPORT OF JUST OVER 4 INCHES OF RAIN NEAR DEVILS DEN STATE PARK OFF 170 IN SOUTHWEST WASHINGTON COUNTY.
Jun 6, 5:26 PM CDTHEAVY RAIN 5.42Strickler, ARRAWS OBSERVATION SITE AT STRICKLER MEASURED 5.42 INCHES OF RAIN IN THE LAST 6 HOURS.
Jun 6, 6:05 PM CDTFLASH FLOOD2 Wnw Hogeye, ARWASHINGTON COUNTY SHERIFF OFFICE REPORTED FLOODING NEAR KETTLE SPRINGS AND SOUTH HIGHWAY 265 NEAR HOGEYE. PICTURE RECEIVED VIA SOCIAL MEDIA.
Jun 6, 6:07 PM CDTFLASH FLOOD3 Sw Fayetteville, ARWEST CUSTER LANE IN SOUTH FAYETTEVILLE IS FLOODED WITH WATER COMPLETELY OVER THE ROAD. PICTURE RECEIVED VIA SOCIAL MEDIA.
Jun 6, 6:20 PM CDTFLASH FLOODHogeye, ARMEDIA REPORTED FLASH FLOODING NEAR HOGEYE OFF MALICO MT ROAD. PICTURE RECEIVED VIA SOCIAL MEDIA.
Jun 6, 6:21 PM CDTFLASH FLOOD2 E Hogeye, ARARKANSAS DOT REPORTED THAT A SECTION OF STATE HIGHWAY 156 HAS BEEN CLOSED DUE TO HIGH WATER EAST OF HOGEYE.
Jun 6, 6:22 PM CDTFLASH FLOODPrairie Grove, ARROAD FLOODED IN PRAIRIE GROVE. WATER WAS COMPLETELY COVERING THE ROAD. PICTURE RECEIVED VIA SOCIAL MEDIA.
Jun 6, 6:55 PM CDTFLASH FLOODFayetteville, ARFLASH FLOODING ALONG HIGHWAY 62 IN FAYETTEVILLE WITH SEVERAL INCHES OF WATER COVERING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WGUS54 KTSA 062051
FFWTSA
ARC143-070245-
/O.NEW.KTSA.FF.W.0054.190606T2051Z-190607T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
351 PM CDT Thu Jun 6 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Washington County in northwestern Arkansas...

* Until 945 PM CDT.

* At 349 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 2 to 3 inches of rain have 
  fallen across portions of southern Washington County near 
  Strickler. Extremely heavy rain rates of 2 to 4 inches per hour 
  are occurring with some storms. Flash flooding is expected to 
  begin shortly.

* Some locations that may experience flooding include...
  Fayetteville...                   Springdale...
  Farmington...                     Prairie Grove...
  Elkins...                         Tontitown...
  West Fork...                      Lincoln...
  Greenland...                      Winslow...
  Cincinnati...                     Blackburn...
  Devils Den State Park...          Brentwood...
  Strickler...                      Drake Field Airport...
  Johnson...                        Goshen...
  Walnut Grove...                   Woolsey...

Additional rainfall amounts of 1 to 3 inches are possible in
the warned area.

This includes Interstate 49 between mile markers 42 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3610 9394 3590 9395 3577 9397 3576 9435
      3576 9448 3607 9455 3610 9448 3610 9439
      3614 9439 3614 9434 3617 9434 3619 9430
      3621 9412 3621 9402 3623 9401 3623 9389

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:23 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 6, 3:23 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
323 PM CDT Thu Jun 6 2019

.DISCUSSION...
Convection has been slowly filling in across parts of the forecast
area, ahead of upper low and focusing on low-level convergence
boundary noted in mesonet data across northeast OK into northwest
AR. Main concern this afternoon/evening will be localized
flooding, with slow moving storms capable of producing rainfall
rates exceeding 2"/hour. Not every location will experience heavy
rainfall given the scattered nature, but some spots could receive
a quick 3-4" of rain. Given the wet ground conditions, rapid onset
flash flooding will be an issue the remainder of the day.

The upper low will shift east into AR by Friday, although
wraparound moisture and daytime heating will result in scattered
showers/thunderstorms mainly along and east of Highway 75.
Precipitation chances will taper off Friday night with the loss
of heating.

A drier/cooler airmass will move into the region Sunday night into
Monday, with an extended period of below normal temperatures
expected through the remainder of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  83  65  86 /  60  50  10   0
FSM   66  83  67  86 /  60  70  20  10
MLC   64  81  65  85 /  40  40  10   0
BVO   65  83  64  85 /  60  50  10   0
FYV   64  79  63  82 /  70  70  20  20
BYV   64  78  64  82 /  70  70  30  20
MKO   65  81  65  85 /  60  60  10  10
MIO   65  82  64  84 /  70  60  20  10
F10   64  81  65  86 /  50  40  10   0
HHW   66  82  67  86 /  50  40  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Friday morning for OKZ049-053>076.

AR...Flash Flood Watch through Friday morning for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, Jun 6, 12:32 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1232 PM CDT Thu Jun 6 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1232 PM CDT Thu Jun 6 2019

...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Most of eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

HEAVY RAIN.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

DISCUSSION...
Widespread showers and thunderstorms will develop across
eastern Oklahoma and western Arkansas this Afternoon and
continue into Tonight as an upper level low moves across
the region. The showers and thunderstorms will be slow-moving,
efficient rain producers, and will likely result in localized
quick-onset flash flooding. There will also be some threat of
rises on areas streams and rivers, depending on where the
heaviest rains fall. In addition to heavy rain, some
stronger cells may produce marginally severe hail and wind gusts.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY through Wednesday...No Hazards.

EXTENDED DISCUSSION...
Showers and thunderstorms will continue to gradually decrease in
coverage through Saturday, with some threat of locally heavy
rainfall continuing. Dry and cooler weather will prevail for the
early part of next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor ongoing weather conditions, especially in
areas that are still dealing with overland flooding. Lake levels
remain well above normal and any additional heavy rain may lead to
increased river levels.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:20 AM CDTFlash Flood WatchTSABenton, Carroll, Madison, Washington22 hr
Jun 6, 3:11 PM CDTAreal Flood AdvisoryTSAWashington3 hr
Jun 6, 5:06 PM CDTFlash Flood WarningTSACrawford, Sebastian6 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.